Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
December 29, 2000

Daily Care

Question from Los Angeles, California, USA:

My 11 year old with type�1 diabetes, is on an intensive insulin program of five shots a day, and has a HbA1c of 6%. However, there are some morning when readings are well over 200 mg/dl [ 11.1 mmol/L] even with normal bedtime (80 -100 mg/dl [4.4 -5.6 mmol/L] ) readings. The highs occur even when the 3 am sugar is normal (not rebound hyperglycemia ). I am having trouble understanding why U would be given at dinner as opposed to bedtime. Is it to save having to give an extra bedtime injection? Given the onset time and peak of U, which would be better in controlling the dawn phenomenon, a dinner shot or a bedtime shot?

Answer:

The timing of an evening dose of Ultralente insulin varies from provider to provider. It is important to give the Ultralente dose when it will individually benefit you most. The onset time and peak of Ultralente can change from person to person. You and your daughter might talk to her diabetes team about changing the timing of your dose to better help control your high mornings. You might also consider a bedtime shot of NPH or increasing the evening Ultralente dose to also meet this need. The pattern you are describing is called the dawn phenomenon.

MSB

[Editor’s comment: Several additional thoughts:

Congratulations to your daughter on such great overall control!
Your daughter’s situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what’s happening in more detail. See The Continuous Glucose Monitoring System
Ultralente has a very small peak, if any, and is usually not helpful in correcting the dawn phenomenon.
Given the fact that the current regimen is intensive, I would urge consideration of using an insulin pump. Also please see: Is pumping for you?. The pump would allow for more flexibility in addressing this problem. If using a pump continuously is an issue, I suggest you explore the possibility of nighttime use. I know that the diabetes team at the childrens’ hospital in your area has had success in this type of pump use.
SS]